Colorado, 2003

Strong Wind in Colorado, September 17, 2003

September 17, 2003 · NWS GJT · 7 events in 7 counties and zones

Strong winds developed across western Colorado as a dry cold front moved through the area. A 60 foot tall tree with a 4 foot diameter trunk was toppled by the wind in the Grand Valley.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Strong winds developed across western Colorado as a dry cold front moved through the area. A 60 foot tall tree with a 4 foot diameter trunk was toppled by the wind in the Grand Valley. Minor wind damage also occurred in other areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 17, 9:15 AM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Sep 17, 9:15 AM MST, 1 hour 38 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1015 AM MDT WED SEP 17 2003

SHORT TERM DISCUSSION (TODAY THROUGH THURSDAY)...
EVERYTHING POINTS TO WINDS IN MUCH OF LOWER ELEVATIONS OF EAST-
CENTRAL UTAH AND WEST-CENTRAL COLORADO REACHING WIND ADVISORY
CRITERIA THIS AFTERNOON INTO EARLY THIS EVENING. LOCALLY...SOME SPOTS
ALREADY GUSTING TO 30-35 KTS...DYNAMICS OF SYSTEM OVER THE AREA
APPEARS A LITTLE STRONGER THIS MORNING THAN ANTICIPATED...AND MODEL
GUIDANCE SHOWING LOW END ADVISORY CRITERIA WIND SPEEDS FOR ZONES IN
THE ADVISORY. THEREFORE...EXPECT SURFACE PRESSURE GRADIENTS TO BE A
LITTLE STRONGER THAN LATEST MODELS INDICATE...WHILE WINDS ALOFT JUST
ABOVE THE SURFACE LIKELY TO BE A TAD STRONGER THAN INDICATED.

NEXT CONCERN IS THE SLIGHTLY COLDER THAN EXPECTED AIRMASS LIKELY
OVER OUR CWA TONIGHT.  APPEARS NOW THAT A FREEZE WARNING MAY BE
NEEDED FOR TONIGHT IN SOME LOWER ELEVATION ZONES.  ALSO...MAX TEMPS
TOMORROW MAY NOT BE QUITE AS HIGH AS IN CURRENT FORECAST.  WILL
MAKE A DECISION ON THIS BY EARLY THIS AFTERNOON.  PRINGLE

AN UPPER LEVEL TROUGH EXTENDS FROM THE NORTHERN ROCKIES SOUTH ACROSS
THE GREAT BASIN. A SHORTWAVE IS MOVING NORTHEAST ACROSS SOUTHWEST
WYOMING WITH ANOTHER, MUCH STRONGER WAVE SITUATED OVER EASTERN
OREGON. AT THE SURFACE...A COLD FRONT EXTENDS FROM SOUTH-CENTRAL WY
TO ABOUT VERNAL, UT THEN INTO CENTRAL NV. STRONG SOUTHWEST FLOW OUT
AHEAD OF THE FRONT WITH KGJX WIND PROFILE SHOWING 35KTS AT THE FIRST
GATE (11K FEET). THE BOUNDARY LAYER HAS STABILIZED ENOUGH TO KEEP
MOST OF THE LOW ELEVATION WINDS DOWN BUT MANY OF THE HIGHER RAWS
SITES ARE BLOWING IN THE 10 TO 20 MPH RANGE WITH GUSTS FROM 20-30
MPH. RELATIVE HUMIDITIES GRADUALLY COMING UP BUT SOME RAWS ARE STILL
SHOWING HUMIDITIES AROUND 20 PERCENT.

FIRE WEATHER THE MAIN CONCERN TODAY. COLD FRONT NOT MOVING TOO FAST
AT THE MOMENT BUT THE UPSTREAM SHORTWAVE WILL KICK IT THROUGH MOST
OF THE FORECAST AREA TODAY. EXACT TIMING WILL BE TRICKY AS
USUAL. MODELS INDICATING LEADING EDGE OF TIGHT THERMAL GRADIENT AT
GJT AROUND NOON, THEN REACHING THE FOUR CORNERS AROUND 6PM. WILL
BASE THE FORECAST ON THIS TIMING. THE PASSAGE OF A STRONG, BASICALLY
DRY COLD FRONT SIGNIFICANTLY RAISES FIRE WEATHER CONCERNS AND
WILL ISSUE A RED FLAG FOR CENTRAL AND SOUTHERN FIRE ZONES BELOW 8K
FEET. NOT AS MUCH CONCERN ACROSS THE NORTH WITH LESS WIND, COOLER
TEMPERATURES, AND HIGHER HUMIDITIES BEHIND THE FRONT.

LOW LEVELS ARE VERY DRY BASED ON LATEST SOUNDINGS. STRONG COLD
ADVECTION BEHIND THE FRONT COMBINED WITH STRONG JET DYNAMICS SHOULD
BE ABLE TO SQUEEZE OUT SOME SHOWERS ACROSS THE NORTH THOUGH. MODELS
MAY BE UNDER DOING THE MOISTURE WITH THIS SYSTEM BASED ON THE
EXTENSIVE MID CLOUD DECK UPSTREAM SO WILL BUMP POPS UP A LITTLE
ACROSS THE NORTH TODAY. NORTHWEST FLOW BEHIND THE FRONT SHOULD
PRODUCE SOME OROGRAPHIC PRECIPITATION ACROSS THE NORTHERN AND
CENTRAL MOUNTAINS OF WESTERN COLORADO TONIGHT. DRYING TREND THURSDAY
WITH MUCH BELOW NORMAL TEMPERATURES. LINDQUIST

LONGER TERM DISCUSSION...
FRIDAY THROUGH SUNDAY...WARMING TREND BEGINS ON FRI AS RIDGE BUILDS
WEST OF THE AREA. HOWEVER LATEST RUNS KEEP THE RIDGE ALONG THE WEST
COAST...KEEPING THE FORECAST AREA IN NORTHWEST FLOW THROUGH THE
PERIOD. ONE SHORTWAVE IS SCHEDULED TO BRUSH THE NORTH LATE SAT/EARLY
SUN. LOOKS LIKE INCREASED WINDS WILL BE THE MAIN RESULT. MAY NEED
TO ADD POPS TO WEST COLORADO MOUNTAINS IF FOLLOWING MODEL CYCLES
SHOW GOOD CONTINUITY.

MONDAY THROUGH WEDNESDAY...DRY NORTHWEST FLOW CONTINUES OVER THE AREA
WITH THE UPPER LEVEL RIDGE POSITIONED ALONG THE COAST AND INTO THE
GREAT BASIN. LITTLE CHANGE TO MOSTLY CLEAR SKIES AND NEAR NORMAL
TEMPS. HEFFERNAN/NL

.GJT...WIND ADVISORY THIS AFTERNOON THROUGH EARLY THIS EVENING
       COZ006>008-011-020-UTZ027
       RED FLAG WARNING TODAY BELOW 8000 FEET FOR SOUTHEAST UTAH FIRE
       ZONES 445/446/447/448/449 AND WEST COLORADO FIRE ZONES
       203/205/207.
Hazardous weather outlook, Sep 17, 4:45 AM MST, 6 hours 8 minutes before
COZ001>014-017>023-UTZ022>025-027>029-181145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT WED SEP 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

...RED FLAG WARNING THROUGH 6 PM TODAY FOR SOUTHEAST UTAH...AND
WEST-CENTRAL AND SOUTHWEST COLORADO BELOW 8000 FEET...

STRONG SOUTHWEST WINDS FROM 20 TO 30 MPH WITH HIGHER GUSTS WILL
DEVELOP THIS AFTERNOON ACROSS SOUTHEAST UTAH AND WEST-CENTRAL AND
SOUTHWEST COLORADO. ADDITIONALLY...RELATIVE HUMIDITY WILL REMAIN
LOW. COMBINED WITH DRY FUELS...THESE CONDITIONS WILL CREATE A
CRITICAL FIRE WEATHER SITUATION LATE THIS MORNING AND THIS AFTERNOON
FOR AREAS BELOW 8000 FEET IN SOUTHEAST UTAH...AND IN WEST-CENTRAL AND
SOUTHWEST COLORADO.

A STRONG COLD FRONT WILL MOVE SOUTH ACROSS THE AREA TODAY. THE
PRESSURE GRADIENT WILL TIGHTEN ALONG AND AHEAD OF THE FRONT RESULTING
IN STRONG AND GUSTY SOUTHWEST WINDS. THE COLD FRONT WILL MOVE INTO
SOUTHEAST UTAH AND WEST-CENTRAL COLORADO THIS AFTERNOON...THEN MOVE
INTO SOUTHWEST COLORADO EARLY THIS EVENING. THIS WILL BE A DRY COLD
FRONT...EXCEPT FOR A FEW SHOWERS ACROSS THE NORTH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

TAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 strong wind. Local standard time, as filed.

Strong Wind, Debeque to Silt Corridor

When
September 17, 10:53 AM MST to 6:00 PM MST
Where
Debeque to Silt Corridor forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$2,000
Reported by
BROADCAST MEDIA
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Strong Wind, Central Colorado River Basin

When
September 17, 10:55 AM MST to 6:00 PM MST
Where
Central Colorado River Basin forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$2,000
Reported by
BROADCAST MEDIA
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Strong Wind, Uncompahgre Plateau and Dallas Divide

When
September 17, 12:15 PM MST to 6:00 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$2,000
Reported by
BROADCAST MEDIA
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Strong Wind, Paradox Valley / Lower Dolores River Basin

When
September 17, 12:26 PM MST to 6:00 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$2,000
Reported by
BROADCAST MEDIA
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

Strong Wind, Roan and Tavaputs Plateaus

When
September 17, 1:22 PM MST to 6:00 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$2,000
Reported by
BROADCAST MEDIA
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Strong Wind, Grand Valley

When
September 17, 1:45 PM MST to 6:00 PM MST
Where
Grand Valley forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$2,000
Reported by
BROADCAST MEDIA
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Strong Wind, Central Gunnison and Uncompahgre River Basin

When
September 17, 2:53 PM MST to 6:00 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$2,000
Reported by
BROADCAST MEDIA
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371946, 5371944, 5371949, 5371947, 5371948, 5371943, 5371945.